Alert archive / Idaho / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS Spokane, WA

January 12, 2021Spokane County, Whitman County, Washington; Benewah County, Kootenai County, Latah County, Idaho

NWS Spokane, WA issued this areal flood advisory at Jan 12, 2021, 2:20 PM PST for Spokane County, Whitman County, Washington; Benewah County, Kootenai County, Latah County, Idaho. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2021, 2:20 PM PST (22:20 UTC)
Expired
Jan 13, 2021, 8:30 PM PST
In force
30 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 61 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS86 KOTX 122220
FLSOTX

Flood Advisory
National Weather Service Spokane WA
220 PM PST Tue Jan 12 2021

IDC009-055-057-WAC063-075-132215-
/O.NEW.KOTX.FA.Y.0002.210112T2220Z-210113T2215Z/
/00000.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benewah ID-Kootenai ID-Latah ID-Spokane WA-Whitman WA-
220 PM PST Tue Jan 12 2021

The National Weather Service in Spokane has issued a

* Flood Advisory for...
  Rain and Snowmelt in...
  Benewah County in the panhandle of Idaho...
  Kootenai County in the panhandle of Idaho...
  Latah County in the panhandle of Idaho...
  Whitman County in eastern Washington...
  Spokane County in northeastern Washington...

* Until 215 PM PST Wednesday.

* At 220 PM PST, rain and snowmelt is occurring, and will cause 
  minor flooding.

Some locations that will experience flooding include...
  Spokane, Spokane Valley, Coeur D'alene, Pullman, Post Falls, 
  Moscow, Hayden, Cheney, Rathdrum, St. Maries, Dalton Gardens, 
  Liberty Lake, Airway Heights, Medical Lake, Nine Mile Falls, Deer 
  Park, Colfax, Spirit Lake, Millwood and Plummer.

Moderate to heavy rain continuing overnight along with snowmelt will 
lead to rises on small rivers and creeks across parts of Eastern 
Washington and the Southern Idaho Panhandle. Rain and melting snow 
will also heighten the potential for rock slides in steep terrain. 
Minor flooding is possible in low lying areas and fields. Rain 
amounts of one to three inches are possible in the headwaters of 
these basins. Large mainstem rivers will see rises as well, although 
flooding is not expected. Water leves are expected to peak around 
midday Wednesday and gradually fall through the week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4726 11782 4783 11782 4789 11768 4780 11754
      4805 11753 4799 11650 4789 11650 4789 11632
      4663 11633 4654 11704 4642 11709 4643 11721
      4670 11747 4670 11774 4659 11789 4659 11822
      4673 11825 4677 11804 4687 11797 4726 11796

$$

RP
2 follow-up statements
232 
WGUS86 KOTX 132047
FLSOTX

Flood Advisory
National Weather Service Spokane WA
1247 PM PST Wed Jan 13 2021

IDC009-055-057-WAC063-075-140430-
/O.EXT.KOTX.FA.Y.0002.000000T0000Z-210114T0430Z/
/00000.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benewah ID-Kootenai ID-Latah ID-Spokane WA-Whitman WA-
1247 PM PST Wed Jan 13 2021

The National Weather Service in Spokane has extended the

* Flood Advisory for...
  Rain and Snowmelt in...
  Benewah County in the panhandle of Idaho...
  Kootenai County in the panhandle of Idaho...
  Latah County in the panhandle of Idaho...
  Whitman County in eastern Washington...
  Spokane County in northeastern Washington...

* Until 830 PM PST Wednesday.

* At 1247 PM PST, River gauge reports indicated rapid rises on many 
  small rivers and creeks in the area, especially the Palouse River, 
  Paradise Creek and Latah Creek. Minor flooding is possible 
  especially in low lying areas. Recent rainfall of between 1 and 2 
  inches of rain have fallen. Anticipate most rivers levels to reach 
  their peak late this afternoon through the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4740 11766 4782 11782 4789 11768 4780 11754
      4805 11753 4802 11704 4798 11704 4799 11650
      4789 11650 4789 11632 4667 11635 4654 11704
      4642 11709 4643 11721 4654 11725 4670 11747
      4663 11797 4665 11791 4676 11798 4717 11773

$$

RF
643 
WGUS86 KOTX 140426
FLSOTX

Flood Advisory
National Weather Service Spokane WA
826 PM PST Wed Jan 13 2021

IDC009-055-057-WAC063-075-140436-
/O.EXP.KOTX.FA.Y.0002.000000T0000Z-210114T0430Z/
/00000.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benewah ID-Kootenai ID-Latah ID-Spokane WA-Whitman WA-
826 PM PST Wed Jan 13 2021

...FLOOD ADVISORY WILL EXPIRE AT 830 PM PST THIS EVENING FOR 
BENEWAH, KOOTENAI, LATAH, WHITMAN AND SPOKANE COUNTIES...

The combination of cooler temperatures and drier weather will result 
in small streams and creeks receding overnight into Thursday. Please 
continue to heed remaining road closures.

LAT...LON 4740 11766 4782 11782 4789 11768 4780 11754
      4805 11753 4802 11704 4798 11704 4799 11650
      4789 11650 4789 11632 4667 11635 4654 11704
      4642 11709 4643 11721 4654 11725 4670 11747
      4663 11797 4665 11791 4676 11798 4717 11773

$$

SVH

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood advisory went out at Jan 12, 10:39 AM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 12, 10:39 AM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PST Tue Jan 12 2021

.SYNOPSIS...
A strong storm system will bring periods of moderate to heavy
precipitation today and overnight through tomorrow morning.
Strong winds are expected to develop early tomorrow morning and
continue into the afternoon. Winds may be strong enough to result
in downed trees and power outages. Drier weather returns on
Thursday.

&&

.DISCUSSION...

Rainfall amounts in the forecast fine tuned with the latest
guidance. Continuing to adjust the forecast to address the impacts
of the substantial rainfall continuing into tomorrow along with
the windy conditions expected late tonight into tomorrow. Earlier
shifts put a wind advisory in place from 2 am to 7 pm Wednesday to
address the wind. The hydrologic outlook highlighting the rain
and snowmelt runoff and impacts including river rises, flooding in
poor draining areas, and rock slides will need to be replaced
with will most likely be a flood advisory. Further complicating
the hydro issues at hand is the significant snowfall in northern
Chelan county (9.5 inches snow overnight in Winthrop, 7.5 inches
new snow in Leavenworth ..etc) and how it will contribute to the
snowmelt runoff. /Pelatti

&&

.AVIATION...
18Z TAFS: The steady plume of subtropical moisture is in place
over the region. There is high confidence for steady precipitation
and IFR and MVFR ceilings and visibility. The exception is
Pullman and Lewiston where breezy southeast winds will exist.
Precipitation intensities will slowly taper off this afternoon in
areas of the eastern Cascade valleys including Plain, Winthrop,
and Republic. Winds will begin to shift from southeast to
southwest later this afternoon, also shifting the heavier
precipitation into NE WA and N ID around Spokane-Cd'A, Pullman,
Kellogg, and Bonners Ferry leading to lowering visibility. Low
level wind shear is expected across the basin, including into
KMWH-KGEG-KSFF-KCOE-KPUW as winds strengthen aloft.

A stronger system arrives Wednesday bringing the potential for
high wind gusts of 40-60 mph. All terminals could be impacted by
winds of 40 mph. Spokane, Cd'A, Sandpoint, Pullman, and Lewiston
will carry a greater risk for gusts near 60 mph. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  38  47  24  37  26 / 100 100  30  10   0   0
Coeur d'Alene  41  37  46  23  37  24 / 100 100  60  10   0   0
Pullman        42  39  46  26  40  28 / 100 100  70  10   0   0
Lewiston       49  45  53  30  43  31 /  90  90  70  10   0   0
Colville       43  35  46  19  35  21 /  80 100  20  10   0   0
Sandpoint      40  37  43  22  33  22 / 100 100  80  30   0   0
Kellogg        42  38  43  24  37  27 / 100 100 100  40   0   0
Moses Lake     44  40  50  27  42  29 /  40  80  10   0   0   0
Wenatchee      42  37  44  26  37  28 /  60  90  20  10   0  10
Omak           41  36  47  23  35  25 /  60  90  20  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 2 AM to 7 PM PST Wednesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Lewiston Area-Northern Panhandle.

WA...Winter Storm Warning until 4 PM PST this afternoon for East
     Slopes Northern Cascades-Okanogan Highlands.

     Wind Advisory from 2 AM to 7 PM PST Wednesday for Lower Garfield
     and Asotin Counties-Northeast Mountains-Spokane Area-
     Washington Palouse.

&&
Hazardous weather outlook, Jan 12, 12:11 PM PST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1211 PM PST Tue Jan 12 2021

WAZ038-041-042-132015-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
1211 PM PST Tue Jan 12 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread midslope and lowland rain is expected for the remainder
of today. Winds will begin to increase in speed out of the
southwest this afternoon and increase overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Precipitation will taper off Wednesday as winds begin to increase
out of the west. A brief break in the weather is expected Thursday
into Friday with another round of precipitation expected in the
Cascades.

IDZ001>004-026-027-WAZ031>037-043-044-132015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Valley-Waterville Plateau-
1211 PM PST Tue Jan 12 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread rain is expected to persist through the day and
tonight. Snow is possible above 2500 feet and will begin to change
to rain as snow levels rise through the day today to near 4000
feet. Winds will begin to increase tonight out of the south.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winds will continue to increase out of the south-southwest early
Wednesday across the Columbia Basin, the Palouse, Camas Prairie,
and central Idaho. Strong winds are expected and impacts include
damage to trees, power outages, and difficult travel for high
profile vehicles. Precipitation will taper off Wednesday and a
brief break in the weather is expected Thursday through early
Friday.

In the hours before

Local storm report, Jan 12, 10:27 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1027 AM PST TUE JAN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             BERNE WSDOT CAMP        47.77N 120.97W
01/12/2021  M15.8 INCH       CHELAN             WA   PARK/FOREST SRVC

            SNOW STARTED AROUND 10AM MONDAY.

0800 AM     SNOW             9 W LUCERNE             48.20N 120.77W
01/12/2021  M13.9 INCH       CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLDW1 8.6 W LUCERNE.

0933 AM     SNOW             2 ESE MAZAMA            48.56N 120.35W
01/12/2021  E12.0 INCH       OKANOGAN           WA   PUBLIC

            VIA SOCIAL MEDIA.

0800 AM     SNOW             12 NNW LUCERNE          48.35N 120.73W
01/12/2021  M11.0 INCH       CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION STEW1 STEHEKIN COOP.

0635 AM     SNOW             STEVENS PASS            47.75N 121.09W
01/12/2021  M11.0 INCH       CHELAN             WA   DEPT OF HIGHWAYS

0600 AM     SNOW             MISSION RIDGE SKI RESOR 47.30N 120.40W
01/12/2021  M11.0 INCH       CHELAN             WA   PUBLIC

0830 AM     SNOW             1 WNW MAZAMA            48.58N 120.41W
01/12/2021  M10.0 INCH       OKANOGAN           WA   PUBLIC

0700 AM     SNOW             6 ESE MAZAMA            48.56N 120.26W
01/12/2021  M9.5 INCH        OKANOGAN           WA   COCORAHS

            COCORAHS STATION WA-OK-16 6.8 NNW WINTHROP.

0800 AM     SNOW             1 NW WINTHROP           48.48N 120.19W
01/12/2021  M8.0 INCH        OKANOGAN           WA   PARK/FOREST SRVC

            REPORTED AT 24 W CHEWUCH RD, WINTHROP, WA
            98862 FROM THE WINTHROP FMO.

0700 AM     SNOW             1 NNW PLAIN             47.77N 120.66W
01/12/2021  M7.5 INCH        CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-33 12.4 N
            LEAVENWORTH.

0831 AM     SNOW             1 W TWISP               48.36N 120.13W
01/12/2021  M7.0 INCH        OKANOGAN           WA   PUBLIC

0800 AM     SNOW             3 ESE CARLTON           48.23N 120.05W
01/12/2021  E7.0 INCH        OKANOGAN           WA   PUBLIC

            REPORTED AT TEXAS CREEK ROAD CARLTON WA...
            STILL SNOWING.

0700 AM     SNOW             5 NNW ARDENVOIR         47.80N 120.40W
01/12/2021  M7.0 INCH        CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-22 12.2 NW ENTIAT.

0700 AM     SNOW             1 ESE TWISP             48.35N 120.09W
01/12/2021  M6.5 INCH        OKANOGAN           WA   COCORAHS

            COCORAHS STATION WA-OK-33 TWISP 1.3 ESE.

0800 AM     SNOW             7 S MOLSON              48.87N 119.19W
01/12/2021  M5.0 INCH        OKANOGAN           WA   PUBLIC

            ELEVATION 3400 FT.

0700 AM     SNOW             BOYDS                   48.71N 118.13W
01/12/2021  M4.5 INCH        FERRY              WA   TRAINED SPOTTER

0700 AM     SNOW             SPRINGDALE              48.06N 117.75W
01/12/2021  M4.5 INCH        STEVENS            WA   TRAINED SPOTTER

0700 AM     SNOW             4 W BOYDS               48.72N 118.20W
01/12/2021  M4.5 INCH        FERRY              WA   COCORAHS

            COCORAHS STATION WA-FY-8 10.2 NW KETTLE
            FALLS.

0700 AM     SNOW             7 WSW MALO              48.76N 118.74W
01/12/2021  M4.5 INCH        FERRY              WA   COCORAHS

            COCORAHS STATION WA-FY-10 7.6 N REPUBLIC.

0901 AM     SNOW             9 SE ELMIRA             48.40N 116.31W
01/12/2021  M4.0 INCH        BONNER             ID   PUBLIC

0830 AM     SNOW             2 E WAUCONDA            48.73N 118.96W
01/12/2021  E4.0 INCH        OKANOGAN           WA   PUBLIC

0556 AM     SNOW             1 NW COLVILLE           48.55N 117.91W
01/12/2021  M4.0 INCH        STEVENS            WA   TRAINED SPOTTER

0555 AM     SNOW             2 ENE MOUNT SPOKANE     47.92N 117.10W
01/12/2021  M4.0 INCH        SPOKANE            WA   PUBLIC

0500 AM     SNOW             MOUNT SPOKANE           47.92N 117.13W
01/12/2021  E4.0 INCH        SPOKANE            WA   PUBLIC

&&
Local storm report, Jan 12, 1:19 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
119 PM PST TUE JAN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       STEVENS PASS            47.75N 121.09W
01/12/2021  M14.0 INCH       CHELAN             WA   DEPT OF HIGHWAYS

0744 AM     HEAVY SNOW       PESHASTIN               47.57N 120.60W
01/12/2021  M13.6 INCH       CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-28 0.7 NE PESHASTIN.

0940 AM     HEAVY SNOW       3 WNW PLAIN             47.78N 120.71W
01/12/2021  M9.5 INCH        CHELAN             WA   TRAINED SPOTTER

0600 AM     HEAVY SNOW       BLEWETT PASS            47.34N 120.58W
01/12/2021  M8.0 INCH        CHELAN             WA   DEPT OF HIGHWAYS

1030 AM     HEAVY SNOW       3 NW MALO               48.82N 118.65W
01/12/2021  M5.5 INCH        FERRY              WA   TRAINED SPOTTER

1000 AM     SNOW             1 NNE PONDERAY          48.31N 116.53W
01/12/2021  M4.5 INCH        BONNER             ID   TRAINED SPOTTER

            4.5 INCHES SO FAR WITH SNOW STILL FALLING.

0800 AM     SNOW             6 SE ELMIRA             48.43N 116.36W
01/12/2021  M4.0 INCH        BONNER             ID   TRAINED SPOTTER

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:23 AM PSTWind AdvisoryOTXAdams, Asotin, Chelan, Douglas, Garfield, Grant and 6 more35 hr

Nearby

Areal Flood Advisories in Idaho, 2021Areal Flood Advisories in Washington, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.